Tennessee, 2023

Damaging Wind in Tennessee, August 9, 2023

August 9, 2023 · NWS MEG · 1 event in 1 county or zone

A cold front pushed into the Mid-South during the late evening hours of August 9, 2023, and continued to push across the area during the early morning hours of August 10, 2023. Numerous showers and thunderstorms developed across the Mid-South.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front pushed into the Mid-South during the late evening hours of August 9, 2023, and continued to push across the area during the early morning hours of August 10, 2023. Numerous showers and thunderstorms developed across the Mid-South. The airmass across the region was moderately unstable with surface base convective available potential energy values of 2000 J/kg and 0-6 km bulk shear values that topped 50 knots. These parameters supported some organized severe weather resulting in few reports of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 9, 6:45 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 9, 6:45 PM CST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
745 PM CDT Wed Aug 9 2023

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE FOR SEVERE WEATHER...
Issued at 745 PM CDT Wed Aug 9 2023

The quasi-stationary front just south of the Memphis area has
shown some indication of lifting north over the past hour in
response to surface pressure falls just to the north of the
boundary. This is occurring downstream of a strong shortwave
trough currently approaching the Ozarks. This wave will traverse
the region tonight, providing strong forcing for ascent across the
Mid-South. This synoptic lift will maintain 700-500 mb lapse
rates near 7 C/km, keeping large hail as a potential hazard
tonight, despite unfavorable anticipated storm modes. MLCAPE will
be greatest along and south of the front 2500-3500 J/kg,
decreasing farther north of the front. Much of the Enhanced Risk
looks to reside in an area of 1500-2500 J/kg MLCAPE, more than
sufficient for severe weather.

Deep-layer shear is enhanced by a band of strong mid-level
westerly winds at the base of the trough. Effective bulk shear of
50-60 kts is anticipated tonight with 0-3 km bulk shear exceeding
40 kts. This shear will support organized convection overnight.
Supercells upstream over southern MO will likely grow upscale into
linear, bowing segments, perhaps maintaining some supercell
characteristics. The 0-3 km shear is important in assessing the
potential for mesovortices and possible spin-up tornadoes based on
the orientation of the shear relative to the line segment.

One important caveat for tonight's storms is the potential for
this convection to be elevated. This can limit the wind/tornado
potential, especially on the cool side of boundaries like we have
tonight. However, there does appear sufficient MLCAPE for the
ongoing storms be surface-based, presenting a strong potential
for damaging winds and perhaps a few tornadoes. The hail threat
will persist, though it will likely decrease with time as storms
grow upscale. The current convection looks to affect the Mid-South
mainly after 10 PM with the leading edge racing to the TN River
by 3 AM. Trailing convection will linger through the night, but it
is not expected to be as intense.

Finally, we're looking at the potential for another 1-2" of rain
tonight, with localized higher amounts. Some areas have already
picked up a couple of inches from today's earlier convection.
We'll be monitoring the potential for training storms that could
lead to urban and/or riverine impacts for those areas with
already saturated conditions.

MJ

&&

.SYNOPSIS...
Issued at 253 PM CDT Wed Aug 9 2023

Additional strong to severe thunderstorms are possible across the
Mid-South tonight as a cold front moves into the Mid-South. Large
hail, damaging winds, a few tornadoes, and some heavy rainfall
are the threats for thunderstorms that become severe. This front
is expected to stall out over north and Central Mississippi
Thursday and Friday bringing continued shower and thunderstorm
chances into the weekend. Another cold front will bring cooler
temperatures and reduced rain chances by early next week.

&&

.DISCUSSION...
(This evening through next Tuesday)
Issued at 253 PM CDT Wed Aug 9 2023

GOES-16 Satellite trends indicate a mature Mesoscale Convective
System present across the Mid-South this afternoon. KNQA WSR-88D
radar trends show numerous to widespread showers and thunderstorms
north of I-40 with a stronger bowing segment across portions of
extreme northeast Mississippi and west Tennessee near the
Tennessee River. Latest surface analysis places a warm front
starting to push northeast into North Mississippi. As of 2 PM CDT,
temperatures range from the 70s along and north of the TN/MS
border and 80s to lower 90s south into East Arkansas and North
Mississippi where precipitation has been mostly absent thus far.
Severe thunderstorm potential tonight is the predominant concern
in this afternoon's forecast issuance.

Short term models including Convective Allowing Model solutions
indicate a small window of opportunity for additional convection
to develop just ahead of a warm front late this afternoon.
Otherwise, it appears there may be a break in the convection
before another round of showers and thunderstorms arrives along
and ahead of a cold front late this evening into early Thursday
morning. Steep 700-500 mb layer mid-level lapse rates around 7
C/km combined with surface-based CAPE values around 2000 J/kg, 0-6
km Bulk Shear values in excess of 50 kts, and 0-1 km storm
relative helicity values in excess of 300 m2/s2 support the
potential for organized severe convection with this next round
later this evening. Some uncertainty exists with the quality of
instability especially towards the MO/KY border due to morning
activity. However, it appears there may be enough time for some
recovery to occur across the area.

A Flash Flood Watch remains in effect for portions of Northeast
Arkansas, the Missouri Bootheel, and Northwest Tennessee until
midnight tonight as flash flood guidance remains low with the
potential for additional rainfall between 2-4 inches tonight.

This front is expected to gradually move into Mississippi and
become quasi-stationary towards central Mississippi for Thursday
into Friday, then retreat back north as a warm front on Saturday.
This will bring continued chances for isolated/scattered showers
and thunderstorms to the Mid-South into the weekend. There is a
potential for heat index values to approach 105 degrees Thursday
afternoon across northwest Mississippi but have held off on any
potential heat advisories due to the potential for convection
tonight and into Thursday.

Long-term models suggest another cold front will move through the
Lower Mississippi Valley by early next week bringing cooler
temperatures and reduced rain chances.

CJC

&&

.AVIATION...
(00Z TAFS)
Issued at 710 PM CDT Wed Aug 9 2023

The first round of convection is coming to a close this evening,
but lingering and/or backbuilding showers and thunderstorms may
intermittently impact all sites for the next few hours. The next,
more robust round is expected to start back up around 03Z tonight
for JBR, closer to 04-05Z elsewhere. Hi-res forecast reflectivity
shows very potent looking bowing signatures for the initial push
overnight. Included TEMPOs at all sites overnight for strong gusty
westerly winds, reduced visibilities, and possible MVFR ceilings.

After the strongest clusters have moved through, the northern
extent of the lingering convection becomes a bit of a question
mark tomorrow as the warm front looks to stall just south of
the TN-MS state line by 12Z. Prevailing -SHRA with VCTS in the
TAF ends around 12Z tomorrow morning for MEM, but it may go on
for quite a bit longer than that if the boundary meanders any
farther north. Confidence was high enough to keep this going
essentially through the period tomorrow evening at TUP. Mostly VFR
conditions should return after the brunt of the convection clears
out tomorrow, but ceilings look to hover around 3 kft AGL and may
temporarily drop to MVFR. Expect mostly south/southwesterly winds
8-10 kts through tomorrow evening.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch until midnight CDT tonight for ARZ009-018.

MO...Flood Watch until midnight CDT tonight for MOZ113-115.

MS...None.
TN...Flood Watch until midnight CDT tonight for TNZ001>004-019>022.

&&

MESOSCALE UPDATE...MJ
PUBLIC FORECAST...CJC
AVIATION...CAD

In the hours before

Local storm report, Aug 9, 4:28 PM CST, 5 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
528 PM CDT Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     Flash Flood      2 SW Lakeland           35.22N 89.76W
08/09/2023                   Shelby             TN   Broadcast Media

            Several inches of fast flowing water over
            the road in the Davis Plantation area.

&&

MJ
Local storm report, Aug 9, 4:29 PM CST, 5 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
529 PM CDT Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     Flash Flood      2 WSW Bartlett          35.21N 89.87W
08/09/2023                   Shelby             TN   Public

            Corrects previous tstm wnd dmg report from 2
            WSW Bartlett. Herrington Creek was out of
            its banks and flooding nearby parking lot
            near Stage Rd.

&&

MJ
Local storm report, Aug 9, 8:58 PM CST, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
958 PM CDT Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     Hail             Bono                    35.91N 90.80W
08/09/2023  E1.00 inch       Craighead          AR   Public

&&

MJ
Special weather statement, Aug 9, 9:16 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
1016 PM CDT Wed Aug 9 2023

ARZ009-018-028-MOZ113-115-100345-
Greene AR-Mississippi AR-Clay AR-Pemiscot MO-Dunklin MO-
1016 PM CDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of northeastern Greene,
north central Mississippi, southeastern Clay, southwestern Pemiscot
and southern Dunklin Counties through 1045 PM CDT...

At 1016 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cardwell, or near Senath, moving east at 65 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Paragould, Kennett, Caruthersville, Hayti, Steele, Rector, Senath,
Marmaduke, Oak Grove Heights, Cardwell, Hornersville, Hayti Heights,
Arbyrd, Cooter, Lafe, Deering, Holland, Mounds, Halliday and West
Kennett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 400 AM CDT for eastern
Arkansas...southeastern Missouri...and west Tennessee.

&&

LAT...LON 3623 8970 3622 8968 3596 8974 3610 9058
      3631 9050
TIME...MOT...LOC 0316Z 281DEG 55KT 3611 9028

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

PWB
Special weather statement, Aug 9, 10:02 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
1102 PM CDT Wed Aug 9 2023

MOZ115-TNZ019-100430-
Pemiscot MO-Dyer TN-
1102 PM CDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of southern Pemiscot
and central Dyer Counties through 1130 PM CDT...

At 1101 PM CDT, Doppler radar was tracking a strong thunderstorm near
Heloise, or near Caruthersville, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dyersburg, Caruthersville, Steele, Newbern, Cooter, Bradleytown,
Heloise, Miston, Holland, Lenox, Bishop, Ayers, Jenkinsville, Maxey,
Middle City, South Dyersburg, Parker, Lane, Viar and Bogota.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 400 AM CDT for eastern
Arkansas...southeastern Missouri...and west Tennessee.

&&

LAT...LON 3621 8926 3599 8928 3600 8988 3618 8989
      3619 8949 3620 8949
TIME...MOT...LOC 0401Z 268DEG 37KT 3610 8971

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

PWB
Special weather statement, Aug 9, 10:16 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
1116 PM CDT Wed Aug 9 2023

ARZ036-048-049-058-MSZ001>003-007-008-012-TNZ088-089-100445-
St. Francis AR-Phillips AR-Lee AR-Crittenden AR-Tunica MS-
Marshall MS-DeSoto MS-Benton MS-Panola MS-Tate MS-Fayette TN-
Shelby TN-
1116 PM CDT Wed Aug 9 2023

...Strong thunderstorms will impact portions of eastern Lee, eastern
St. Francis, northeastern Phillips, Crittenden, DeSoto, northwestern
Marshall, Tunica, Tate, northwestern Benton, northwestern Panola,
southwestern Fayette and Shelby Counties through 1145 PM CDT...

At 1115 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Meeman Shelby Forest State Park to
Anthonyville to Haynes. Movement was southeast at 90 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bartlett, Southaven, Collierville, Germantown, Olive Branch, West
Memphis, Horn Lake, Forrest City, Hernando, Marion, Senatobia, Holly
Springs, Hughes, Madison, Cordova, St Francis National Park,
Helena-West Helena, T O Fuller State Park, Memphis and Coldwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 400 AM CDT for eastern
Arkansas...northeastern and northwestern Mississippi...and west
Tennessee.

&&

LAT...LON 3514 9050 3538 9018 3498 8925 3453 8980
      3450 9020 3451 9020 3451 9030 3449 9031
      3447 9048 3453 9057 3446 9060 3491 9092
TIME...MOT...LOC 0415Z 318DEG 78KT 3527 9006 3506 9035 3489 9078

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

PWB

The radar

The Memphis radar (KNQA), 61 km away, was scanning. The volume nearest the first event began at 04:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
August 9, 10:20 PM CST to 10:25 PM CST
Where
Lauderdale County, 1.49 mi SSW of Dry Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
35.810, -89.510

Several trees were knocked down across Ripley. Some fell on powerlines knocking them down as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132091.